Hail, Trego
- When
- August 9, 1:15 AM CST
- Where
- Trego County, 2.97 mi NNW of Ogallah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.020, -99.750
Four inches of rain and 50 mph winds accompanied the marginally severe hail.
Thunderstorms during the early morning hours produced copious amounts of rainfall and some marginally small hail. There was a tropical connection to this activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms during the early morning hours produced copious amounts of rainfall and some marginally small hail. There was a tropical connection to this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM CST, 10 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT FRI AUG 8 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THUNDERSTORMS CHANCES THROUGH SATURDAY NIGHT AND THE POTENTIAL FOR HEAVY RAIN. THE 12Z ANALYSIS SHOWED THE AXIS OF THE UPPER RIDGE QUASI-STATIONARY ALONG THE CONTINENTAL DIVIDE. A WEAK SHORTWAVE TROUGH WAS ANALYZED OVER WESTERN COLORADO AND WYOMING. AT 700 MB A WEAK BAROCLINIC ZONE PERSISTED ACROSS THE CENTRAL HIGH PLAINS. ALSO OF NOTE WAS AN AXIS OF FAIRLY HIGH DEWPOINTS SITUATED ACROSS THE PANHANDLES INTO EXTREME SOUTHWEST KANSAS INTO SOUTHEAST COLORADO. IN THE LOWER LEVELS THE BAROCLINIC ZONE WAS MORE PRONOUNCED FROM ARKANSAS INTO SOUTHWEST KANSAS WITH COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG AND SOUTH OF THE ZONE. LOW LEVEL FLOW ACROSS THIS FEATURE LIKELY CREATED SOME WEAK ISENTROPIC ASCENT THAT HELPED SPAWN OVERNIGHT THUNDERSTORMS THAT PRODUCED LOCALLY VERY HEAVY RAINFALL AMOUNTS FROM NORTH OF LIBERAL TO NEAR JOHNSON. FOR TONIGHT...IT APPEARS THAT THERE COULD BE A ONE-TWO PUNCH OF THUNDERSTORM CHANCES. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE FRONT RANGE OF THE ROCKIES THIS AFTERNOON. SOME WEAK LOW LEVEL CONVERGENCE WAS ALSO NOTED OVER SOUTHEAST COLORADO WHICH COULD ALSO DEVELOP MORE STORMS IN THE NEXT FEW HOURS. SOME OF THESE STORMS COULD WORK THEIR WAY INTO SOUTHWEST KANSAS THIS EVENING AS IS INDICATED BY THE MODELS. THE MODELS SUGGEST THAT A BAND OF ISENTROPIC LIFT COULD DEVELOP OVER CENTRAL AND EASTERN SECTIONS OF THE CWA LATER TONIGHT. THIS SHOULD ALSO BE THE FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORMS ESPECIALLY AS THE SHORTWAVE TROUGH APPROACHES THE REGION. THESE STORMS MAY BE CAPABLE OF PRODUCING HEAVY RAINFALL. NOT REAL CONFIDENT ABOUT FLOODING IN THE EASTERN CWA GIVEN THAT IT HAS BEEN SEVERAL DAYS SINCE MOST LOCATIONS HAVE SEEN SIGNIFICANT RAINFALL. ONE HOUR FFG VALUES ACROSS MOST OF MY EASTERN CWA ARE AOA 2 INCHES EXCEPT IN THE NORTHEAST CORNER. WILL HOLD OFF ON ANY FLOOD HEADLINES FOR NOW BUT WILL MENTION THE POSSIBILITY OF HEAVY RAIN IN THE ZFP. ON SATURDAY THE SHORTWAVE TRACKS SOUTHEAST INTO WESTERN KANSAS. THE MODELS SHOW THE SURFACE BOUNDARY LIFTING NORTHEAST INTO WESTERN KANSAS. MODEL SOUNDINGS SHOW BETTER INSTABILITY BY SATURDAY AFTERNOON ALONG WITH SOME TURNING OF THE WINDS IN THE LOW TO MID LEVELS. COULD BE ENOUGH TO GET A FEW ROTATING STORMS TO DEVELOP. BY LATE SATURDAY NIGHT A FRONTAL BOUNDARY WILL BE SLIDING SOUTH ACROSS WESTERN KANSAS AS THE SHORTWAVE MOVES BY. THUNDERSTORMS SHOULD BE DECREASING LATE IN THE NIGHT. SUNDAY SHOULD BE DRY BUT WILL BE ON THE COOL SIDE WITH SOME LINGERING CLOUDS. DAYS 3-7... FORECAST CONCERNS ARE THE BEST OPPORTUNITIES FOR RAINFALL AND TEMPERATURES. TROPICAL CONVECTIVE FORCING HAS CONSOLIDATED ACROSS THE EASTERN HEMISPHERE IN THE REGION OF THE BAY OF BENGAL, ABOUT A 30 DEGREE WESTWARD SHIFT FROM A WEEK AGO. THIS REGION ENHANCED RAINFALL IS PART OF A SLOW SUBSEASONAL PROCESS (50-60 DAYS) INVOLVING ALL COMPONENTS OF THE WEATHER-CLIMATE SYSTEM. SPECIFICALLY, ONE RESPONSE HAS BEEN FOR GLOBAL WESTERLY WIND FLOW TO DECREASE DURING ROUGHLY THE LAST COUPLE OF WEEKS. ZONAL MEAN EASTERLY WIND FLOW ANOMALIES HAVE INTENSIFIED 30N AND 25S, FAVORING STRONGER THAN NORMAL RIDGES ACROSS THE EXTRATROPICAL ATMOSPHERES OF BOTH HEMISPHERES. PER ESRL/PSD ATMOSPHERIC ANGULAR MOMENTUM (AAM) PLOTS, GLOBAL RELATIVE AAM IS 1 STANDARD DEVIATION BELOW THE R1 DATA CLIMATOLOGY (THROUGH AUGUST 6). IN SOME SENSE, THESE OBSERVATIONS REPRESENT A SLIGHT REJUVENATION OF THE 2007-08 BOREAL WINTER BASE STATE. MUCH FASTER TIME SCALE SCALE PROCESSES (10-30 DAYS) TIED TO MIDLATITUDE MOUNTAINS AND TROPICAL CONVECTIVELY COUPLED KELVIN WAVES HAVE ALSO MADE THEIR CONTRIBUTIONS. FOR INSTANCE, THE ACTIVE EASTERN PACIFIC OCEAN ITCZ AND THE TROUGH TO IMPACT THE USA DURING MY FORECAST PERIOD PER MODELS ARE RESPONSES. BOTH THE WB(2008)GLOBAL WIND OSCILLATION (GWO) AND WH(2004) MJO PLOTS ARE APPROXIMATELY IN SYNC TILTING TOWARD OCTANTS 2-4 OF PHASE SPACE. WHETHER OR NOT THE EASTERN HEMISPHERE TROPICAL FORCING STEADILY PROGRESSES INTO THE NORTHWEST PACIFIC OCEAN AND EVENTUALLY THE WESTERN HEMISPHERE IS UNCLEAR. IN THE MEANTIME, THE LOW AAM QUASI-STATIONARY COMPONENT OF THE GLOBAL CIRCULATION HAS BECOME DOMINATE. PER ESRL/PSD, AS SUGGESTED BY THE 90-DAY SIGNAL/NOISE RATIO COMPOSITE ANOMALY PLOTS FOR BOTH THE WB(2008) GWO AND WH(2004) MJO, THE REGIME ACROSS NORTH AMERICA IS PROBABLE TO BE RETROGRESSIVE THROUGH AT LEAST WEEK-2. THIS MEANS THE TROUGH CURRENTLY 130W PER SATELLITE WV IMAGERY SHOULD SHIFT INLAND AND DIG INTO THE MIDDLE OF THE COUNTRY IN 5-7 DAYS FOLLOWED BY ANOTHER TROUGH FARTHER WEST DURING WEEK-2. THROUGH WEEK-1 THERE IS GENERAL MODEL AGREEMENT ON THIS SCENARIO, REMEMBERING THAT THE SYNOPTIC DETAILS ARE WHITE NOISE. THAT SAID, I LIKE THE NOTION SERVED UP BY BOTH THE ECMWF AND GFS OF A DECENT COLD FRONT PASSAGE ROUGHLY LATE THURSDAY-FRIDAY NEXT WEEK. AFTER WHAT MAY BE SEVERAL SIGNIFICANT RAINFALL EVENTS ACROSS MY CWA THIS WEEKEND, I THINK THERE WILL BE A BREAK OF SORTS AT LEAST EARLY NEXT WEEK (MON-WED). HOWEVER, NOT WANTING TO YO-YO, I LEFT THE GOING POPS ALONE SUGGESTING NOCTURNAL MCS ACTIVITY. THE AIRMASS MAY BE TOO STABLE FOR HIGHER TERRAIN STORMS TO MOVE INTO WESTERN KANSAS SUNDAY NIGHT/EARLY MONDAY. LATER SHIFTS CAN ADJUST. I INTRODUCED CHANCE POPS FOR STORMS THURSDAY NIGHT/FRIDAY WITH THE DIGGING TROUGH/SURFACE COLD FRONT PER ABOVE. MAXIMUM TEMPERATURES WILL BE TRICKY DEPENDING ON CLOUD COVER, SATURATION OF SOILS, ETC. HOWEVER, I SUGGESTED WARMING TO AT LEAST NEAR CLIMATOLOGY TUESDAY-THURSDAY, AHEAD OF THE COLD FRONT. IF A MORE WESTERLY COMPONENT OF THE SURFACE WIND IS PRESENT AHEAD OF THE COLD FRONT ON THURSDAY, MAXES 100F ARE POSSIBLE. THE ECMWF MODEL PREDICTS 850MB TEMPERATURES 26-28C AT THAT TIME, WHICH MAY BE CONSERVATIVE. WEEK-2 WILL READ NEAR NORMAL TEMPERATURES WITH A WARMING TREND AND ABOVE NORMAL RAINFALL FOR THE DDC CWA. ANOTHER EVENT SIMILAR BUT SHIFTED FARTHER WEST MAY OCCUR DAYS 10-14. MOISTURE TRANSPORT DUE TO A SOMEWHAT STRONGER THAN NORMAL SUBTROPICAL JET (TIED TO THE DYNAMICS EXPLAINED BY THE WB (2008) GWO) SHOULD CONTINUE INTO THE DESERT SOUTHWEST AND PLAINS. .AVIATION... A COUPLE OF ROUNDS OF RAIN AND STORMS ARE LIKELY BETWEEN NOW AND 1800 UTC SATURDAY. MID TROPOSPHERIC CIRCULATION CENTER ACROSS COLORADO TIED TO THE SUBTROPICAL JET WILL ROTATE INTO CENTRAL KANSAS. SCATTERED SHOWERS AND A FEW STORMS ARE ALREADY DEVELOPING AHEAD OF THIS FEATURE ACROSS MY CWA. THE MORE SIGNIFICANT ROUND OF RAINFALL IS PROBABLE AFTER 0600 UTC. CEILINGS ARE LIKELY TO BE PREVAILING MVFR AFTER SUNSET AND AT LEAST IFR AT TIMES DURING THE PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 85 66 82 / 50 40 50 10 GCK 65 85 66 82 / 50 30 30 10 EHA 65 90 64 86 / 30 20 20 0 LBL 65 89 66 86 / 40 20 20 0 HYS 66 83 65 81 / 60 60 50 10 P28 70 87 68 84 / 60 60 70 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1158 AM CDT FRI AUG 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1158 AM CDT FRI AUG 8 2008 /1058 AM MDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT OVER PARTS OF WESTERN KANSAS. THE AIRMASS OVER THE CENTRAL HIGH PLAINS CONTINUES TO BE VERY MOIST. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH COULD CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR RAINFALL MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 210 AM CDT SAT AUG 9 2008 KSZ030-090745- TREGO- 210 AM CDT SAT AUG 9 2008 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY... AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3913 9989 3913 9958 3902 9978 3907 9992 TIME...MOT...LOC 0710Z 222DEG 8KT 3910 9981 18
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
4 heavy rain, 1 hail. Local standard time, as filed.
Four inches of rain and 50 mph winds accompanied the marginally severe hail.
Rainfall of 4.00 fell in a short period of time.
Rainfall of 4.56 was measured.
Rainfall of 2.30 was measured.
Rainfall of 4.50 was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133332, 133336, 133333, 133334, 133335.